Kentucky, 2018

Damaging Wind in Kentucky, July 11, 2018

July 11, 2018 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms developed in a moist and unstable air mass during the heat of the afternoon. The storms formed along an outflow boundary that extended from southeast Missouri east-southeast along the border of Kentucky and Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed in a moist and unstable air mass during the heat of the afternoon. The storms formed along an outflow boundary that extended from southeast Missouri east-southeast along the border of Kentucky and Tennessee. One of the storms produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 1:34 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 11, 1:34 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
234 PM CDT Wed Jul 11 2018

.SHORT TERM...(Tonight through Friday night)
Issued at 234 PM CDT Wed Jul 11 2018

Heat advisory area looks good and will keep it going through 8pm.

Isolated showers and a couple of thunderstorms have developed
across southern portions of west Kentucky into portions of
southeast Missouri, mainly south of a cold front draped across
the PAH forecast area. Surface observations show middle to upper
60s dew points have made it into our far northern counties. This
drier air should continue to sink south with models showing the
front continuing southward. Models have an upper level high
sitting over our region through Friday, and along with the drier
air, daytime convection will shut off for the next couple of days.
Winds will be generally east to northeast Thursday into Friday,
and this will bring temperatures down a few degrees, with lows
tonight and tomorrow night in the middle 60s north to lower 70s
south, and highs Thursday around 90 degrees. Readings will start
creeping back upward on Friday, but the more oppressive humidity
will hold off until after Friday.

.LONG TERM...(Saturday through Wednesday)
Issued at 234 PM CDT Wed Jul 11 2018

Fairly good confidence in the extended with most of the models in
close agreement.

We start off Saturday With a 595 dm high centered over the lower
Ohio Valley. This should prevent convection for the most part.
Temperatures will also persist in the 90s. By late in the weekend we
should see southerly winds return as the high weakens and drifts off
to the southeast. This will allow moisture to start returning to
the area as the Gulf opens up. This will allow scattered storms to
increase over the area. As we proceed into next week there will be a
weak short wave aloft making its way through the area with a surface
reflection of a cold front. This will allow for even greater chances
of storms as we head into next week. However with the increasing
storm coverage and cloud cover it could bring some minor relief in
temperatures. In fact after Saturday we could easily top out in the
80s vs 90s.

&&

.AVIATION...
Issued at 234 PM CDT Wed Jul 11 2018

An isolated shower/storm may get near KPAH this afternoon, but
convection should remain south of the rest of the TAF sites with
a cold front sinking south across the region. VFR conditions are
expected through the TAF period. Winds will be from the north
around 6 kts this afternoon, becoming northeast to east at 3 to 7
kts overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ092>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ108>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>006.

&&

SHORT TERM...RST
LONG TERM...KH
AVIATION...RST
Hazardous weather outlook, Jul 11, 2:48 AM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
348 AM CDT Wed Jul 11 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
348 AM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for portions of southeast Missouri,
far western Kentucky and the southern tip of Illinois, from 11 AM
to 8 PM.

There is a slight chance of thunderstorms today across southeast
Missouri and west Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Sunday through Tuesday area
wide. There is just a slight chance of storms Saturday across the
Ozark Foothill region.

Heat index values over the weekend should peak from 100 to 105
degrees in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Paducah radar (KPAH), 72 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calloway

When
July 11, 1:57 PM CST
Where
Calloway County, 3 mi W of Hazel
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.500, -88.374

Shingles were blown off a roof, and a large tree was down at a residence on Highway 783.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762103.